Rifampin discontinued due to side effects. Looking for feedback.

Posted by kayskid @kayskid, Aug 21 4:04pm

Pulmonologist stopped Rifampin after 4 months. I have been sick with nausea the whole time and starting to bruise. (I have a coexisting bleeding disorder). He said continue Ethambutol and Azythromycin 2 more months then repeat CT and culture. I am worried that I will be off and on these meds for years, so tried to stick it out, but now my teeth are stained, I have lost weight and now the bruising. (I must have been a sight as I was neaseated and then tried to avoid the elevator by walking up 3 flights with a mask on then became short of breath and dizzy). Poor judgement but i never had trouble with stairs before. It scared me.

Thanks for all this information! After only four days off the Rifampin, I am feeling better. I am praying that the two drug regimen will work and my plan is to take a two month holiday from worrying.

REPLY
@kayskid

Thanks for all this information! After only four days off the Rifampin, I am feeling better. I am praying that the two drug regimen will work and my plan is to take a two month holiday from worrying.

Jump to this post

@kayskid Ah, the worry factor. Worry is my middle name! If there is something to worry about, I am all over it like white on rice! With MAC we only have a certain amount of control, and that’s basically to do the treatment or not to do the treatment and then hope for the best. And time marches on. I have found in life that the things we worry about, most often, aren’t the things that come to fruition. Sometimes though it’s hard to turn off the hamster on the wheel in our heads. Speaking about taking a break from worry tells me that you can do it! A previous mentor had a little finger play she would repeatedly do by alternately touching each finger to the thumb and saying, “ I am at peace.” This little exercise is also probably good for arthritic fingers. Don’t forget, it takes just as much effort to worry as it does not to worry! Sounds like a good plan! irene5

REPLY
@kayskid

Thanks for all this information! After only four days off the Rifampin, I am feeling better. I am praying that the two drug regimen will work and my plan is to take a two month holiday from worrying.

Jump to this post

Good morning Kay! I like that plan of yours to take a break from worry. Here is my favorite saying:" Don't let the worries of tomorrow steal from the joys of today."

REPLY
@rits

Terri, I was clear of pseudomonas last summer but it showed up again in June of this year in a crazy way.

Staph and candida showed up in my April sample, nothing else. The doctor decided not to treat

In June, pseudomonas but nothing else showed up.

But, I didn't send a sample in June! My doctor and I figured out that fed ex must have found the sample they lost in April and delivered it and the lab ran it. They couldn't have known that it was 2 months old.

The bottom line is that the pseudomonas showed up in June in a sample sent in April but did not in another one sent a week or two later. So strange. Have to laugh!

We were going to see if it showed up in the next sample but I sent it 3 weeks ago and they haven't received it. The lab was supposed to send more kits but they haven't arrived. I need to contact my doctor and have her arrange for them to be sent again. Sigh

I live in Chicago. Illinois. How about you,?Where do you and Minnie live,?

Jump to this post

Good morning! Ah…Chicago. I have always wanted to visit that grand city. Perhaps one of these days I will. I would love to buy a Sprinter travel van and tool around the U.S. And I just might. Minnie and I live in a little coastal town called 'Bluffton'. It is across the bridge from Hilton Head Island. I love it here. The weather is perfect most of the year except for July and August (hot & humid. What I like about the area is that the soil is sandy, so after a rain; the water drains away quickly. That makes it less damp and I can breathe better. We do not get a ton of rain due to air flow pattern coming off of the ocean. Again, less damp, and I can breathe better. Bluffton has a nice video if you care to see what it looks like here. It is very cute.

REPLY
@diane36

Not sure how to do a private email, but I have some of the same concerns that you do. Like the doctor, but not the practice.

Jump to this post

@diane36 – See the little envelop icon at the top of the page? That is for sending a private message. Click on it to bring up the message center, the click the "Compose" button & then follow the prompts to send. Let me know if you need more info.
Sue

REPLY
@windwalker

Good morning! Ah…Chicago. I have always wanted to visit that grand city. Perhaps one of these days I will. I would love to buy a Sprinter travel van and tool around the U.S. And I just might. Minnie and I live in a little coastal town called 'Bluffton'. It is across the bridge from Hilton Head Island. I love it here. The weather is perfect most of the year except for July and August (hot & humid. What I like about the area is that the soil is sandy, so after a rain; the water drains away quickly. That makes it less damp and I can breathe better. We do not get a ton of rain due to air flow pattern coming off of the ocean. Again, less damp, and I can breathe better. Bluffton has a nice video if you care to see what it looks like here. It is very cute.

Jump to this post

Chicago is a beautiful city with a lot of interesting things to see and do – when there is no quarantine. However, like big cities everywhere, we are not rv friendly which I
Iearned a few years ago when friends doing a cross country trip stopped here for a few days. I hope you do come and I would be honored to show you my city.

Bluffton sounds perfect. I look forward to seeing the video.

REPLY
@kayskid

Thanks for all this information! After only four days off the Rifampin, I am feeling better. I am praying that the two drug regimen will work and my plan is to take a two month holiday from worrying.

Jump to this post

@kayskid, worry is such a nasty thing, I know how you feel,now you have your plan you can worry less, I hope you get to have worry free months ahead. Take care Heather

REPLY
@poodledoc

I had been taking the big 3 for several months and had to stop taking Rifampin. My ID doc at Vandy said studies were ongoing at National Jewish Health testing to see if Rifampin was really doing any good, her opinion was that it was probably not. I started taking Arikayce instead, along with Azithromycin and Ethambutol. I gave a sputum sample 5 weeks ago and as of today it is still negative. Holding my breath for another week or so.

Jump to this post

Hi Poodledoc. Did you get culture results?

REPLY
@kayskid

Hi Poodledoc. Did you get culture results?

Jump to this post

Yes It was officially Negative August 27. I have a second sputum sample cooking right now, final results due Sept 24. I had to stop taking Arikayce due to Tinnitus. Still on Azithromycin and Ethambutol. I strongly believe the Arikayce was responsible for my culture conversion, even though I only took it for 10 weeks. Thanks for asking, Bill

Liked by heathert, yaggi01, rits

REPLY

@poodledoc I believe the same thing, Arikayce did the trick for me too.

REPLY
@poodledoc

Yes It was officially Negative August 27. I have a second sputum sample cooking right now, final results due Sept 24. I had to stop taking Arikayce due to Tinnitus. Still on Azithromycin and Ethambutol. I strongly believe the Arikayce was responsible for my culture conversion, even though I only took it for 10 weeks. Thanks for asking, Bill

Jump to this post

@poodledoc I am sooo happy for you! I was changed from the azithromycin to clarithromucin because the combo (Arikayce) gave me tinnitus as well. Since the change I have no more tinnitus. God willing your second sputum will be negative as well, but if you have to go back on the “mix” maybe changing azithromycin to clarithromycin might do the trick. So glad for you! irene5

REPLY
@irene5

@poodledoc I am sooo happy for you! I was changed from the azithromycin to clarithromucin because the combo (Arikayce) gave me tinnitus as well. Since the change I have no more tinnitus. God willing your second sputum will be negative as well, but if you have to go back on the “mix” maybe changing azithromycin to clarithromycin might do the trick. So glad for you! irene5

Jump to this post

Irene, I am having trouble finding that Clarithromycin is less likely to cause tinnitus than Azithromycin. Did one of your doctors mention that to you? Thanks, Bill BTW my tinnitus is much better after stopping the Arikayce for 1 week, so probably not a permanent side effect as I had feared.

REPLY
@poodledoc

Irene, I am having trouble finding that Clarithromycin is less likely to cause tinnitus than Azithromycin. Did one of your doctors mention that to you? Thanks, Bill BTW my tinnitus is much better after stopping the Arikayce for 1 week, so probably not a permanent side effect as I had feared.

Jump to this post

Oh good. Mine wasn’t permanent either, and I was on azithromycin for ever! I don’t know about the stats or studies concerning clarithromycin and tinnitus compared to azithromycin and tinnitus, but I am on it everyday. It does not upset my stomach either. Again I am thrilled for you! Irene

REPLY
Please login or register to post a reply.